Georgia, 2017Damaging Wind in Georgia, August 23, 2017
August 23, 2017 · NWS CHS · 1 event in 1 county or zone
Strong sfc heating along with high levels of DCAPE helped produce thunderstorms capable of strong wind gusts ahead of an approaching cold front over Southeast South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong sfc heating along with high levels of DCAPE helped produce thunderstorms capable of strong wind gusts ahead of an approaching cold front over Southeast South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 23, 2:53 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 23, 2:53 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
353 PM EDT Wed Aug 23 2017
.SYNOPSIS...
A cold front will move into the area tonight and linger nearby
through the end of the week. A wave of low pressure could form
along the front offshore Friday, as high pressure builds from
the north through the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A cold front near the Appalachians will move southeast toward
the coast overnight. Deeper moisture along with some upper
shortwave/jet forcing is also anticipated and this will help
keep some showers and thunderstorms around. Probably the best
chances will be across SC closer to the front and better
forcing. We cannot rule out a few stronger storms through early
evening during peak heating as moderate instability and high
DCAPE values around 1000 J/kg are expected which could result
in damaging wind gusts. Lows will mainly range from the mid 70s
inland to near 80 at the coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A weak cold front will very slowly migrate southeast through
the area Thursday through Saturday. On Thursday we expect the
day to begin with scattered showers and tstms moving offshore
with a shortwave, followed by a relative lull until the
afternoon when another shortwave moves in from the west. A
moderate sea breeze will also develop and provide a focus for
convection.
Drier, cooler high pressure will steadily build from the north
Thursday night through Saturday while a relatively zonal flow
develops aloft. The greatest chance for showers and tstms will
shift to coastal SC and southeast GA along and south of the
advancing front. High temps will be down to the mid/upper 80s by
Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure will continue to reach into the area from
Canada. Fairly reasonable model agreement depicts a coastal low
developing off the GA/SC coast by late this weekend. In addition,
guidance suggests that the remnants of Harvey will track towards the
forecast area from south Texas. At least some degree of wedging of
the high pressure over the Carolinas seems probable with low
pressure to the east and west, resulting in a cloudy and potentially
unsettled period. Daytime warming would be tempered in this regime,
with highs averaging in the mid-80s appearing reasonable at this
time. By Tuesday, deeper moisture may provide greater coverage of
convection, but model solutions diverge considerably by this time,
increasing forecast uncertainty.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
We kept the 18Z TAFs VFR but there will be a low-moderate chance
for showers/tstms from late afternoon through the end of the
period as a cold front approaches from the northwest. However,
confidence in timing/significance is too low to warrant any
mention at this time.
Extended Aviation Outlook: Brief flight restrictions will be
possible in mainly daytime showers/tstms Thursday through
Saturday. Greater potential at KSAV.
&&
.MARINE...
Tonight: Southerly winds will shift southwest as a cold front
approaches. The gradient will continue to tighten through this
evening and winds will peak between 15 and 20 knots for a
period into the early morning, unless any convection or
convective boundaries moving offshore disrupt the synoptic wind
flow. Winds will gradually diminish late tonight as the cold
front nears from the NW and N. Seas will mainly range from 2 to
4 ft, highest near the Gulf Stream.
Thursday through Sunday: Southwest winds less than 15 kt will
continue through Thursday night before shifting to northeast on
Friday as a cold front slowly drops into the area. A fairly
tight pinched northeast gradient is expected to develop Saturday
and persist through at least Monday as a wave of low pressure
develops along the stalled front while high pressure builds from
the northwest. Small Craft Advisories are likely for most if
not all waters starting at some point Saturday. The low pressure
system is currently forecast to make its closest approach next
Monday into Tuesday, potentially as a tropical cyclone.
Rip Currents: A 2-3 ft swell every 9-10 seconds along with
moderately strong onshore winds will keep an elevated risk of
rip currents along the Charleston County coast into this evening.
&&
.EQUIPMENT...
The KCLX radar has been restored to operational status.
The temperature and dew point sensors at the Downtown Charleston
observation site (KCXM) could periodically fail. Parts are on
order and technicians will attempt to resolve the problem once
they arrive.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...RJB
SHORT TERM...JRL
LONG TERM...JMC
AVIATION...JRL/RJB
MARINE...JRL/RJB
EQUIPMENT...
Hazardous weather outlook, Aug 23, 3:13 AM EST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
413 AM EDT Wed Aug 23 2017
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>049-051-052-240815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper-
Tidal Berkeley-
413 AM EDT Wed Aug 23 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ050-240815-
Charleston-
413 AM EDT Wed Aug 23 2017
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 23, 3:46 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
446 PM EDT WED AUG 23 2017
GAZ100-115-232115-
Bulloch-Evans-
446 PM EDT WED AUG 23 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND BULLOCH
COUNTIES...
At 446 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Brooklet to near
Claxton, and moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Brooklet, Denmark, Nevils and Stilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3222 8195 3240 8166 3235 8149 3233 8148
3215 8178 3216 8179
TIME...MOT...LOC 2046Z 274DEG 17KT 3236 8166 3223 8188Special weather statement, Aug 23, 4:37 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
537 PM EDT WED AUG 23 2017
GAZ100-115-116-232200-
Bulloch-Evans-Inland Bryan-
537 PM EDT WED AUG 23 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS AND
BULLOCH COUNTIES...
At 536 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Claxton, moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Claxton, Hagan, Daisy, Bellville and Groveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3214 8198 3224 8190 3219 8170 3205 8183
TIME...MOT...LOC 2136Z 296DEG 13KT 3215 8188Special weather statement, Aug 23, 4:49 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
549 PM EDT WED AUG 23 2017
GAZ116-138-232215-
Inland Liberty-Inland Bryan-
549 PM EDT WED AUG 23 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...
At 549 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Pembroke, moving southeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Pembroke, Lanier and Ellabell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3206 8174 3217 8166 3213 8144 3198 8163
TIME...MOT...LOC 2149Z 300DEG 8KT 3209 8167Thunderstorm Wind, Evans
- When
- August 23, 4:57 PM EST to 4:58 PM EST
- Where
- Evans County, 2.34 mi W of Daisy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.150, -81.870
The Evans County 911 Call Center reported one tree down and blocking Sims Brothers Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, August 23, 20171 injured · $170,000 · 50 kt wind · 7 events
- Lightning Strike in Florida, August 23, 20172 injured · 1 event
- Flash Flood and Lightning Strike in Arizona, August 23, 20171 injured · $8,000 · 2 events
- Astronomical Low Tide in Delaware, August 23, 20171 injured · 1 event
- Damaging Winds in Virginia, August 23, 2017$5,000 · 50 kt wind · 4 events
- Waterspouts in Lake Erie, August 23, 20173 events
- Damaging Winds in South Carolina, August 23, 2017$4,000 · 52 kt wind · 3 events
- Damaging Winds in North Carolina, August 23, 2017$9,000 · 52 kt wind · 2 events
- Flash Flood in Arkansas, August 23, 20171 event
- Waterspout in Gulf of Mexico, August 23, 20171 event
- Waterspout in South Atlantic Coastal Waters, August 23, 20171 event
- Waterspout in Lake Erie, August 23, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718923.